Alert archive / Illinois / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 78, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 24, 2010, 11:59 PM CDT for 4 counties in Illinois. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2010, 11:59 PM CDT (04:59 UTC)
- Expired
- May 25, 2010, 12:25 AM CDT
- In force
- 26 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bond County, IL, Clinton County, IL, Fayette County, IL, Marion County, IL
The radar
The St Louis radar (KLSX), 126 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 5.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2073 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1848 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
912
WUUS53 KLSX 250459
SVRLSX
ILC005-027-051-121-250545-
/O.NEW.KLSX.SV.W.0078.100525T0459Z-100525T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1159 PM CDT MON MAY 24 2010
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN BOND COUNTY IN SOUTH CENTRAL ILLINOIS...
NORTHEASTERN CLINTON COUNTY IN SOUTH CENTRAL ILLINOIS...
SOUTHWESTERN FAYETTE COUNTY IN SOUTH CENTRAL ILLINOIS...
NORTHWESTERN MARION COUNTY IN SOUTH CENTRAL ILLINOIS...
* UNTIL 1245 AM CDT
* AT 1155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
PATOKA...OR 14 MILES NORTHWEST OF SALEM...AND MOVING NORTHWEST AT
15 MPH.
* LOCATIONS IMPACTED INCLUDE...
GREENVILLE...TAMALCO...MULBERRY GROVE...WOBURN...KEYESPORT...
PITTSBURG...PLEASANT MOUND...SMITHBORO AND DUDLEYVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
&&
LAT...LON 3864 8913 3885 8953 3903 8935 3903 8931
3879 8898
TIME...MOT...LOC 0459Z 127DEG 13KT 3878 8915
WIND...HAIL 60MPH 1.00IN
$$
CARNEY1 follow-up statement
478
WWUS53 KLSX 250525
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1225 AM CDT TUE MAY 25 2010
ILC005-027-051-121-250535-
/O.CAN.KLSX.SV.W.0078.000000T0000Z-100525T0545Z/
CLINTON IL-MARION IL-BOND IL-FAYETTE IL-
1225 AM CDT TUE MAY 25 2010
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FAYETTE...EASTERN
BOND...NORTHWESTERN MARION AND NORTHEASTERN CLINTON COUNTIES IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3864 8913 3885 8953 3903 8935 3903 8931
3879 8898
TIME...MOT...LOC 0525Z 127DEG 13KT 3884 8925
$$
CARNEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 7:01 PM CDT, 4 hours 58 minutes earlier.
Area forecast discussion, May 24, 7:01 PM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 701 PM CDT MON MAY 24 2010 .DISCUSSION... /251 PM CDT MON MAY 24 2010/ MAIN FORECAST CHALLENGE ONCE AGAIN IS TRYING TO PINPOINT WHEN AND WHERE TSRA WILL DEVELOP THROUGH MIDWEEK UNDER THE RIDGE AXIS. ACTIVE TSRA CONTINUE TO DEVELOP ALONG A WWD DRIFTING OUTFLOW BOUNDARY THAT IS MOVING ACROSS FAR SWRN IL/SERN MO IN AN AREA WITH MLCAPES AROUND 3000 J/KG WITH VERY LITTLE SHEAR. EXPECT THESE STORMS WILL CONTINUE TO MOVE WWD THROUGH THE SRN HALF OF THE CWA LATE THIS AFTN/EARLY PER CURRENT RADAR TRENDS AND SIMULATED REFLECTIVITY FROM LATEST RUNS OF THE HRRR/NSSL WRF. SEVERE WEATHER THREAT SHOULD BE LIMITED TO ISOLATED QUARTER SIZE HAIL OR DAMAGING WINDS GIVEN THE AMOUNT OF INSTABILITY/LACK OF SHEAR. LOCALLY HEAVY RAINFALL IS ALSO A CONCERN GIVEN THE SLOW MOVEMENT OF THE STORMS AND PWATS AROUND 1.25 INCHES. BEYOND THIS EVENING...EXPECT A LULL IN THE PRECIP OVERNIGHT INTO EARLY TUESDAY. HAVE BEST CHANCES OF AFTN/EVENING TSRA FOR TUESDAY AND WEDNESDAY OVER THE NWRN HALF OF THE CWA WHICH MAY SEE SOME WEAK UPPER SUPPORT FROM SHORTWAVES MOVING NNWWD ON THE ERN PERIPHERY OF THE DEEP CONUS LONGWAVE TROUGH. HAVE CHANCE POPS OVER THE ENTIRE AREA ON THURSDAY AS A WEAK COLD FRONT MOVES ACROSS THE AREA. HAVE GONE A BIT CLOSER TO THE COOLER NAM MOS TEMPS THE NEXT FEW DAYS BASED ON THE EXPECTED CLOUDS AND RAIN CHANCES. FORECAST FOR THE UPCOMING HOLIDAY WEEKEND IS LESS CLEAR TODAY THAN YESTERDAY. THE 00Z RUNS OF THE GLOBAL MODELS SHOW THE UPPER RIDGE BEING SUPPRESSED INTO THE SRN CONUS THIS WEEKEND AS A STRONGER ERN CANADIAN UPPER VORTEX DIGS SEWD THROUGH NEW ENGLAND. THIS IN TURN WILL PUSH THE THURSDAY COLD FRONT TO THE SOUTH OF OUR AREA REPLACING THE WARM AND UNSTABLE AIRMASS WITH ONE LESS PRONE TO PRODUCE SCT AFTN/EVENING TSRA. THERE IS GOOD ENOUGH AGREEMENT TO GO WITH DRY WEATHER FRIDAY INTO SUNDAY. THEREAFTER...A SHORTWAVE TROUGH MOVING ACROSS THE UPPER MIDWEST IN THE NEAR ZONAL FLOW WILL LIKELY PUSH ANOTHER COLD FRONT INTO MO/IL BY MEMORIAL DAY. GIVEN THE NOTABLE CHANGE IN THE MODELS AND THE DIFFICULTY IN TRYING TO TIME SHORTWAVE TROUGHS IN PROGRESSIVE FLOW...HAVE ONLY ADDED A SLIGHT CHANCE OF TSRA FOR LATE IN THE WEEKEND. OTHERWISE...FOLLOWED THE HPC AND GEFS MEAN MOS TEMP GUIDANCE AND LOWERED TEMPS OVER THE WEEKEND BASED ON THE EXPECTED CHANGE IN AIRMASS. BRITT && .AVIATION... /644 PM CDT MON MAY 24 2010/ AIRMASS THUNDERSTORMS ARE ONGOING OVER SOUTHERN ILLINOIS...AND THERE'S ANOTHER SMALL CLUSTER SOUTH OF THE ST LOUIS METRO. THIS THUNDERSTORM ACTIVITY SHOULD START TO DIMINISH OVER THE NEXT HOUR...AND WILL LIKELY BE ALL BUT DONE BY 02Z AS WE LOSE DAYTIME HEATING. PRIMARY IMPACTS ARE IFR CONDITIONS IN HEAVY RAIN AND DIME SIZED OR SMALLER HAIL OVER ILLINOIS AND THAT SMALL CLUSTER OVER EAST CENTRAL MISSOURI. SECONDARILY...THE STORMS GENERATED AN OUTFLOW BOUNDARY WHICH WILL PRODUCE SUSTAINED WINDS TO 15KTS WITH OCCASIONAL GUSTS TO AROUND 25. AFTER THE STORMS DISSIPATE THIS EVENING WE SHOULD SEE VFR CONDITIONS PREVAIL...WITH PATCHY FOG REDUCING VSBYS TO MVFR ESPECIALLY WHERE IT RAINED TODAY. TUESDAY AFTERNOON LOOKS MUCH LIKE TODAY WITH SCATTERED STORMS POPPING UP IN THE MID-LATE AFTERNOON. SPECIFICS FOR KSTL... OUTFLOW BOUNDARY GOING THROUGH THE TERMINAL WILL PRODUCE OCCASIONAL GUSTS TO 20-25KTS. SHOULD SEE WIND CALM DOWN IN THE NEXT 1-2 HOURS ALONG WITH THE THUNDERSTORMS AS WE LOSE DAYTIME HEAT. OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGH TUESDAY AFTERNOON. SCATTERED CONVECTION LOOKS FAIRLY LIKELY AGAIN TUESDAY AFTERNOON. CARNEY && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, May 24, 3:45 PM CDT, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 345 PM CDT MON MAY 24 2010 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-251200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 345 PM CDT MON MAY 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY THIS AFTERNOON INTO THE EARLY EVENING HOURS...MAINLY ACROSS SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS. A FEW OF THESE THUNDERSTORMS MAY BE SEVERE PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. THESE STORMS WILL ALSO CAUSE VERY HEAVY DOWNPOURS WHICH COULD PRODUCE LOCALIZED FLOODING ALONG AREA STREAMS AND PONDING OF WATER ON ROADWAYS. MODERATE FLOODING IS OCCURRING AT CHESTER ALONG THE MISSISSIPPI RIVER. PLEASE SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS FROM TUESDAY THROUGH THURSDAY EVENING ACROSS MUCH OF THE AREA. MODERATE FLOODING IS EXPECTED TO CONTINUE AT CHESTER ALONG THE MISSISSIPPI RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THROUGH EARLY THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 BRITT
In the hours before
Local storm report, May 24, 7:13 PM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
713 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM LIGHTNING CARLYLE 38.62N 89.37W
05/24/2010 CLINTON IL TRAINED SPOTTER
LIGHTNING STRUCK A SHED AND SET IT ON FIRE
&&
CARNEYSpecial weather statement, May 24, 7:59 PM CDT, 4 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 759 PM CDT MON MAY 24 2010 MOZ062-250145- FRANKLIN MO- 759 PM CDT MON MAY 24 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRANKLIN COUNTY UNTIL 845 PM CDT... AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF ST. CLAIR...MOVING NORTH AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ST. CLAIR... UNION... PARKWAY... BEAUFORT... NOSER MILL... LESLIE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. TES
Special weather statement, May 24, 8:27 PM CDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 827 PM CDT MON MAY 24 2010 MOZ051-059-060-062-250215- FRANKLIN MO-GASCONADE MO-MONTGOMERY MO-WARREN MO- 827 PM CDT MON MAY 24 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MONTGOMERY... SOUTHWESTERN WARREN...EASTERN GASCONADE AND WESTERN FRANKLIN COUNTIES UNTIL 915 PM CDT... AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF TRELOAR TO 6 MILES NORTH OF SULLIVAN...AND MOVING NORTHWEST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... HERMANN... GERALD... ROSEBUD... BIG SPRING... DRAKE... MINEOLA... BERGER... MCKITTRICK... BAY... SWISS... RHINELAND... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. TES
Special weather statement, May 24, 9:37 PM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 937 PM CDT MON MAY 24 2010 MOZ041-048>050-250315- BOONE MO-CALLAWAY MO-COLE MO-OSAGE MO- 937 PM CDT MON MAY 24 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOONE...SOUTHWESTERN CALLAWAY...NORTHEASTERN COLE AND OSAGE COUNTIES UNTIL 1015 PM CDT... AT 932 PM CDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR LINN...MOVING NORTHWEST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HOLTS SUMMIT... JEFFERSON CITY... ASHLAND... TAOS... LAKE MYKEE... NEW BLOOMFIELD... ST. MARTINS... FRANKENSTEIN... STEEDMAN... LOOSE CREEK... MOKANE... BONNOTS MILL... TEBBETTS... SCHUBERT... OSAGE CITY... WAINWRIGHT... GUTHRIE... HARTSBURG... CARRINGTON... ELSTON... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. CARNEY
Local storm report, May 24, 9:45 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
945 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND DMG MOUNT STERLING 38.47N 91.62W
05/24/2010 GASCONADE MO BROADCAST MEDIA
2 TREES DOWN ACROSS US 50 JUST EAST OF MOUNT STERLING
&&
CARNEYLocal storm report, May 24, 9:49 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
949 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND DMG E MORRISON 38.67N 91.63W
05/24/2010 GASCONADE MO BROADCAST MEDIA
TREES DOWN NEAR INTERSECTION OF HWY 100 AND COUNTY RD N
NEAR MORRISON
&&
CARNEYThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 1:51 AM CDT | Areal Flood Advisory | LSX | Fayette | 5 hr |
| May 25, 2:40 AM CDT | Flash Flood Warning | LSX | Fayette | 6 hr |
| May 25, 3:39 AM CDT | Flash Flood Warning | LSX | Clinton, Fayette, Marion | 5 hr |
| May 25, 8:30 AM CDT | Areal Flood Warning | LSX | Fayette | 9 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.